Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 18, 2017, 1:08 PM EDT for Gilmer County, West Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2017, 1:08 PM EDT (17:08 UTC)
- Expired
- Mar 18, 2017, 1:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Charleston, WV
County Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342
WWUS81 KRLX 181708
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
108 PM EDT SAT MAR 18 2017
WVZ018-029-181730-
Calhoun-Gilmer-
108 PM EDT SAT MAR 18 2017
...A SHOWER with possible hail WILL AFFECT NORTHERN CALHOUN AND
NORTHWESTERN GILMER COUNTIES...
At 107 PM EDT, a shower was located near Grantsville, moving east at
30 mph.
Up to half inch hail is possible with this shower. Occasional
lightning may also occur, so remain indoors if you hear thunder.
Locations impacted include...
Glenville, Grantsville, Cedar Creek State Park, Big Springs, Tanner
and Mount Zion.
LAT...LON 3896 8084 3888 8085 3886 8100 3885 8122
3887 8124 3888 8124 3889 8125 3891 8125
3900 8110 3901 8103 3901 8100 3902 8099
3903 8093
TIME...MOT...LOC 1707Z 263DEG 28KT 3888 8118
$$
cooperWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 10:21 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 18, 10:21 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1021 AM EDT Sat Mar 18 2017 .SYNOPSIS... Cold front crosses today. Upper disturbance crosses today into tonight as low pressure intensifies off the east coast. Another system Monday into Tuesday. High pressure mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 1020 AM Saturday... Have some clearing coming through and reformation of showers along the cold front pushing through the Kanawha Valley. Low clouds headed back in later today from the northwest. As of 300 AM Saturday... WSW canceled as snowshoe has climbed steadily to 37F. A cold front sweeping across the area today will eradicate the low level moisture in place early this morning. Mid level dry air will limit precipitation along the cold front although do allow at least low PoPs anytime through midday as a flat wave moving across may aid in squeezing precipitation out. An upper level short wave crosses today as its parent low passes north of the area. These lowering heights, along with strengthening low level upslope flow out of the northwest, and mid March insolation should result in numerous rain showers in and near the mountains, and scattered showers dotting the lowlands this afternoon. Rain showers will turn to snow showers tonight, as progressively colder air moves in. With the loss of daytime insolation, and the upper level low moving off to the east, snow showers will become increasingly confined to the mountains tonight, the northwest upslope flow there being maintained with the help of surface low pressure developing off the east coast, as the upper level low digs southeastward into the middle Atlantic states. Light accumulations are expected. Not much change needed to temperatures and dew points with NAM raw and MOS along with a short term consensus blended in. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 300 AM Saturday... Light upslope snow showers will gradually taper off on Sunday as upper low moves off to the east, with a cooler northerly flow setting up across the region. Some moderation in temperatures on Monday as heights build in response to an approaching shortwave trough and surface cold front, which will spread precipitation back into the region by Monday evening. Frontal boundary will gradually shift to the south on Tuesday, although there is still some uncertainty in the timing, and how far south the front gets later in the day. This could mean the difference between a dry forecast by later in the day Tuesday for much of the CWA, or a chance of showers, and possibly thunderstorms, particularly across the south. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 300 AM Saturday... Cool, dry high pressure for much of Wednesday and Thursday, with low relative humidities expected. A stronger system moves into the region towards the end of the period. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... As of 620 AM Saturday... A weak cold front crossing the area early this morning interrupted some of the fog and stratus. Daytime heating and mixing this morning, and the main cold front crossing later this morning, will result in improving conditions. Visibilities should improve through MVFR to VFR by 14-16Z this morning, and ceilings 16-19Z. Ceilings in and near the mountains are not likely to improve to VFR for long if at all today. As low pressure intensifies off the east coast later today and tonight, northwest winds will increase and become gusty as moderate west flow aloft becomes northwest. Rain showers will develop, especially in and near the mountains, in the increasing upslope northwest flow, and then change over to snow showers tonight. This will bring conditions back down to MVFR or lower in and near the mountains later this afternoon and tonight, with MVFR stratocu likely elsewhere out across the lowlands tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: Low to medium. ALTERNATE SCENARIOS: Improvement from IFR conditions this morning may vary. MVFR or worse conditions in rain showers this afternoon, and then snow showers tonight, may vary, especially in and near the mountains. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H L M M H H H M M L HTS CONSISTENCY L M M M M H M H M H M L BKW CONSISTENCY L L M M M M M M H H M L EKN CONSISTENCY L M M M M M L H M L M M PKB CONSISTENCY L L L L L M M M M H H L CKB CONSISTENCY M L M M M M L M L M M L AFTER 12Z SUNDAY... IFR possible Sunday morning in snow showers in the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...TRM/26 SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, Mar 18, 3:12 AM EDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 312 AM EDT Sat Mar 18 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 312 AM EDT Sat Mar 18 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Special weather statement, Mar 18, 12:06 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1206 PM EDT SAT MAR 18 2017
OHZ083-086-087-WVZ007-181630-
Jackson-Gallia-Lawrence-Mason-
1206 PM EDT SAT MAR 18 2017
...A LINE OF SHOWERS WITH POSSIBLE HAIL WILL AFFECT CENTRAL
GALLIA...SOUTHEASTERN JACKSON...NORTHERN LAWRENCE AND WEST CENTRAL
MASON COUNTIES...
At 1204 PM EDT, radar indicated showers were located along a line
extending from Rio Grande to 8 miles south of Oak Hill to 7 miles
south of South Webster. Movement was east at 40 mph.
Dime size hail is possible with stronger cells within this line of
showers.
Locations impacted include...
Point Pleasant, Gallipolis, Rio Grande, Gallia, Vernon, Waterloo,
Henderson, Adamsville, Gallopolis Ferry, Gage and Centerpoint.
LAT...LON 3875 8270 3875 8266 3879 8265 3882 8260
3891 8243 3889 8195 3876 8212 3866 8241
3870 8270
TIME...MOT...LOC 1604Z 267DEG 36KT 3888 8237 3878 8251 3872 8269
cooperSpecial weather statement, Mar 18, 12:25 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
1225 PM EDT SAT MAR 18 2017
OHZ085-086-WVZ007-008-181700-
Meigs-Gallia-Jackson-Mason-
1225 PM EDT SAT MAR 18 2017
...A THUNDERSHOWER WILL AFFECT SOUTHEASTERN MEIGS...NORTHEASTERN
GALLIA... NORTHWESTERN MASON AND WEST CENTRAL JACKSON COUNTIES...
At 1225 PM EDT, a thundershower was located over Point Pleasant,
moving east at 40 mph.
Dime size hail is possible with this thundershower.
Locations impacted include...
Point Pleasant, Racine, New Haven, Syracuse, Hartford City, Cheshire,
Mount Alto, Lakin and Letart.
LAT...LON 3884 8224 3888 8227 3893 8223 3902 8185
3891 8176 3883 8191
TIME...MOT...LOC 1625Z 264DEG 34KT 3889 8215
cooperSpecial weather statement, Mar 18, 12:29 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
1229 PM EDT SAT MAR 18 2017
WVZ016-018-028-029-181700-
Calhoun-Roane-Gilmer-Braxton-
1229 PM EDT SAT MAR 18 2017
...A SHOWER with possible hail WILL AFFECT SOUTHERN
CALHOUN...SOUTHWESTERN GILMER...WEST CENTRAL BRAXTON AND CENTRAL
ROANE COUNTIES...
At 1228 PM EDT, a shower was located 8 miles southeast of Spencer,
moving east at 35 mph.
Dime size hail is possible with this shower. Occasional lightning
may also occur, so stay indoors.
Locations impacted include...
Arnoldsburg, Shock, Millstone, Orma, Looneyville, Rosedale, Nicut and
Chloe.
LAT...LON 3879 8095 3866 8091 3866 8102 3867 8103
3866 8104 3865 8132 3868 8135 3872 8136
3885 8110
TIME...MOT...LOC 1628Z 253DEG 32KT 3870 8128
cooperSpecial weather statement, Mar 18, 12:41 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1241 PM EDT SAT MAR 18 2017
WVZ008-014-016>018-181715-
Calhoun-Jackson-Roane-Wirt-Putnam-
1241 PM EDT SAT MAR 18 2017
...A LINE OF showers with hail possible WILL AFFECT CENTRAL
CALHOUN... NORTHEASTERN PUTNAM...SOUTH CENTRAL WIRT...NORTHWESTERN
ROANE AND SOUTHEASTERN JACKSON COUNTIES...
At 1240 PM EDT, radar indicated showers were located along a line
extending from 7 miles north of Spencer to near Kenna.
Movement was east at 30 mph.
Dime size hail and occasional lightning are possible with these
showers.
Locations impacted include...
Spencer, Grantsville, Kenna, Reedy, Statts Mills, Harmony,
Annamoriah, Kentuck, Gay and Gandeeville.
This includes Interstate 77 in West Virginia between mile markers 123
and 131.
LAT...LON 3894 8104 3878 8123 3863 8153 3865 8184
3868 8179 3868 8178 3869 8178 3877 8165
3894 8146
TIME...MOT...LOC 1640Z 262DEG 25KT 3892 8136 3876 8153 3865 8175
cooperSpecial weather statement, Mar 18, 12:57 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 PM EDT SAT MAR 18 2017
WVZ018-028-029-181730-
Calhoun-Gilmer-Braxton-
1257 PM EDT SAT MAR 18 2017
...A THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN... SOUTHWESTERN
GILMER AND NORTHWESTERN BRAXTON COUNTIES...
At 1256 PM EDT, a thunderstorm was located near Arnoldsburg, or 11
miles south of Grantsville, moving east at 35 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Shock, Exchange, Orma, Rosedale, Nicut and Cedarville.
LAT...LON 3870 8108 3872 8113 3878 8112 3889 8082
3882 8073 3873 8074
TIME...MOT...LOC 1656Z 255DEG 31KT 3876 8103
cooperSpecial weather statement, Mar 18, 1:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
108 PM EDT SAT MAR 18 2017
WVZ018-029-181730-
Calhoun-Gilmer-
108 PM EDT SAT MAR 18 2017
...A SHOWER with possible hail WILL AFFECT NORTHERN CALHOUN AND
NORTHWESTERN GILMER COUNTIES...
At 107 PM EDT, a shower was located near Grantsville, moving east at
30 mph.
Up to half inch hail is possible with this shower. Occasional
lightning may also occur, so remain indoors if you hear thunder.
Locations impacted include...
Glenville, Grantsville, Cedar Creek State Park, Big Springs, Tanner
and Mount Zion.
LAT...LON 3896 8084 3888 8085 3886 8100 3885 8122
3887 8124 3888 8124 3889 8125 3891 8125
3900 8110 3901 8103 3901 8100 3902 8099
3903 8093
TIME...MOT...LOC 1707Z 263DEG 28KT 3888 8118
cooperThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:46 PM EDT | Winter Weather Advisory | RLX | Pocahontas, Randolph | 6 hr |
| Mar 18, 10:38 AM EDT | Special Weather Statement | RLX | Kanawha | 22 min |
| Mar 18, 10:58 AM EDT | Special Weather Statement | RLX | Clay | 32 min |
| Mar 18, 11:13 AM EDT | Special Weather Statement | RLX | Braxton | 32 min |
| Mar 18, 12:25 PM EDT | Special Weather Statement | RLX | Mason | 35 min |
| Mar 18, 12:29 PM EDT | Special Weather Statement | RLX | Calhoun | 31 min |
| Mar 18, 12:41 PM EDT | Special Weather Statement | RLX | Roane | 34 min |
| Mar 18, 12:57 PM EDT | Special Weather Statement | RLX | Gilmer | 33 min |
| Mar 18, 1:32 PM EDT | Special Weather Statement | RLX | Clay, Kanawha | 28 min |
| Mar 18, 1:39 PM EDT | Special Weather Statement | RLX | Lewis | 36 min |
| Mar 18, 1:49 PM EDT | Special Weather Statement | RLX | Braxton | 26 min |
| Mar 18, 1:51 PM EDT | Special Weather Statement | RLX | Calhoun | 24 min |
| Mar 18, 1:56 PM EDT | Special Weather Statement | RLX | Clay, Kanawha | 34 min |
| Mar 18, 1:59 PM EDT | Special Weather Statement | RLX | Braxton | 31 min |
| Mar 18, 2:01 PM EDT | Special Weather Statement | RLX | Upshur | 29 min |
| Mar 18, 2:04 PM EDT | Special Weather Statement | RLX | Lewis | 26 min |
| Mar 18, 2:07 PM EDT | Special Weather Statement | RLX | Pocahontas | 23 min |
| Mar 18, 2:11 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer | 34 min |
| Mar 18, 2:27 PM EDT | Special Weather Statement | RLX | Barbour | 33 min |
| Mar 18, 2:31 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Nicholas, Webster | 44 min |
| Mar 18, 2:34 PM EDT | Special Weather Statement | RLX | Randolph | 26 min |
| Mar 18, 2:41 PM EDT | Special Weather Statement | RLX | Braxton, Lewis | 34 min |
| Mar 18, 2:44 PM EDT | Special Weather Statement | RLX | Randolph | 31 min |
| Mar 18, 2:53 PM EDT | Special Weather Statement | RLX | Logan, Mingo, Wyoming | 22 min |
| Mar 18, 2:55 PM EDT | Special Weather Statement | RLX | Randolph | 50 min |
| Mar 18, 3:04 PM EDT | Special Weather Statement | RLX | Fayette, Nicholas | 56 min |
| Mar 18, 3:06 PM EDT | Special Weather Statement | RLX | Upshur, Webster | 39 min |
| Mar 18, 3:09 PM EDT | Special Weather Statement | RLX | Randolph | 36 min |
| Mar 18, 12:06 PM EDT | Special Weather Statement | RLX | Gallia | 24 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.